Statins and Hair Loss


dr_duane_graveline_m.d._134By Duane Graveline, M.D., M.P.H.

Yes, statin drugs contribute to human hair loss. Most of the drug companies have even admitted this when questioned by statin users noticing that hair loss is accelerating since they started taking statins, but their disclaimers do not emphasize this fact simply because most people consider hair loss as very important, so hair loss becomes a threat to marketing.

Although I am unable to propose a definite mechanism by which statin drugs contribute to hair loss, there are several possibilities.

First of all cholesterol is one of the major structural components of human hair. The relationship of cholesterol in human hair is so precise with a correlation coefficient of 0.86 that some advise it be substituted for blood cholesterol screening.

Any drug such as a statin, which can cause up to 50% lowering of blood cholesterol, has to have an impact on hair growth and maintenance simply on the basis of less cholesterol to go around. The fewer building blocks the less stable the resulting structure, which in this case is hair.

A second mechanism by which statins can contribute to hair loss is because cholesterol is the building block for the major hormones: aldosterone, cortisone, testosterone, estrogen and progesterone. Together, these hormones are responsible for a wide range of vital biological activities from carbohydrate metabolism to blood pressure control and sexuality.

Along with such well known side effects as erectile dysfunction and loss of libido, hair loss, fundamentally a factor of sexuality, almost seems inevitable. Certainly the numbers of people reporting this effect convinces me that a relationship exists but I also suspect it is grossly under-reported since very few people would expect this common condition to be related to intake of statin drugs.

My best approach to sharing this information is simply to list some of the reports I have received. In most of these cases the hair loss has been associated with a variety of other symptoms and signs.

1) I have experienced significant hair loss and weight gain since I started taking statins a couple of years ago. Have you heard of such a thing, I haven't been able to find anything in my research.

2) I am so glad to see your web page and all of the information you have posted. Now if I can just get my husband to read it and believe that this is not "him" but the Lipitor. He is 50 and has been on the Lipitor for 18 mos. I noticed the erection and the sex drive issue some time ago, but I thought it was age. Now memory loss, hair loss and a feeling he is "lost". He can't put his finger on what is wrong. The doctors, the pharmacist all say it is not the Lipitor but I can't help but think it is.

3) My Dad was started on Mevacor some time prior to 1994. At the time of his participation on the Statin Study he had been on statins for about 10 years. He experienced the following: His whole body was aching, leg cramps at night. Muscle weakness and fatigue. Headache. GI problems (reflux). Attention/concentration problems. Memory problems. Changes in sleep patterns. Fatigue and lack of energy. Dizziness. Loss of Libido - function. Gained and lost 20 #. Shortness of breath when climbing steps or on exertion. Eyes crusting at night. Hair loss. Infrequent mouth ulcers. Tremors -especially when carrying something. Coordination problems - stumbling, falling, losing balance. Sweats. Peripheral neuropathy both feet. 

Also he was complaining of constant chest pain, for which nothing was detected in ER visits. In the 10 years his overall health rating and physical activity dropped in half. His thoughts seemed stuck and he couldn't get them out. He would say, "My memory". This has improved since stopping the prescription drugs. He also seems happier and more present. He went to his doctor and told him he was sick of taking so many pills. He told the doctor that his daughter, who was a nurse, thought that the statins could be causing his muscle pain and weakness. The Dr. said, "Who are you going to listen to? Your daughter or your doctor?" He threatened to cancel my Dad's insurance (which was a violation of patient's rights to do) if he did not take the drug.

4) Two-years ago, my brother took Lipitor . Unbeknownst to me. His symptoms were low-key at first. I noticed he was looking so much older so quickly. Hair loss. Dull skin. Eyes bothering him. Shoulder aches. Ringing in his ears. He began to show loss of memory. Could not make decisions. Obsessed over the smallest occurrence. Paranoia was increasing over job, parents and friends. Speech was difficult. He would try to talk, but his thoughts were not connected. He would ponder over a word for minutes at a time struggling to talk. He could not recall how to do the smallest task, something he would know, became something he would not recognize.

He finally was taken to a psychiatrist, who said he was suffering from Anxiety/panic disorder. Lipitor was mentioned, at my request, and was quickly dismissed. He was put on Valium with no success. An antidepressant was also given with no success. He decompensated to the point of Catatonia. Therefore was admitted to a Crisis Mental Health Unit, They then gave him a barrage of medications. Ativan, Wellbutrin, Klonopin, Ambien, Desyrel and a new anti-psychotic. Can't remember name - 30mg. (highest dose). He is still in the crisis unit. Going on two weeks. The MD (his home psychiatrist) said he was a very tough case. This is a man with absolutely no personal or family history of mental illness. I am convinced it is the statin drugs. There is just so much that makes me conclude there is no other explanation.

5) I have been taking statin drugs for about 11 years. I had a cholesterol blood level of 313 and was considered to be at high risk for an MI. My father died of heart failure at age 70 years while my mother who had a cholesterol level well over 400, died at 87 years of congestive heart failure. I am approaching 69 years, in relatively good health, but have noted some memory loss as well as leg cramping over the last two to three years. In addition, I have suffered a relatively rapid loss of hair -- not male pattern baldness -- as well as noting the same type hair loss in two blood-relatives (mother and first-cousin), who were both on Lipitor. The hair loss was not noted until each of us took Lipitor. Perhaps this is a very rare side affect, but it may be noteworthy to have it in three related patients, all taking Lipitor.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Updated July 2011
 

 


DMCA.com